The First Time I Called 911 After 51 Years of Type 1 Diabetes
Editor’s note: This article discusses severe hypoglycemia and does not substitute for medical advice from your healthcare team. Severe low blood sugars—in which you are unable to eat or drink food, are vomiting for any reason, or overdosed on insulin—may require emergency glucagon and/or emergency services.
Lisa Stoller has lived with type 1 diabetes for over 50 years before she ever experienced a truly severe low blood sugar—and wished she’d had emergency glucagon nearby.
“I was diagnosed at 4 years old,” said Stoller, now 55 and living in New Jersey. She recalls being 10 years old when the first glucose monitor came out.
“It was $400 the meter, and I used it maybe three times,” recalls Stoller. “Back then, I didn’t care. I didn’t want to have diabetes, I didn’t want to check my blood or take my insulin. I don’t know how I survived those years.”
When her sister first got pregnant, Stoller started taking her type 1 diabetes management more seriously. “I shifted everything a thousand percent and have maintained an A1c in the 6s every since.”
Instead of using a continuous glucose monitor (CGM), Stoller was checking her blood sugars up to 12 times a day, figuring she didn’t need a CGM since she knew and felt the symptoms of lows very clearly.
Calling 911 for the first time
In October of 2021, Stoller went about her usual evening routine—checking her blood sugar, making sure she was around 120 mg/dL where she feels safest prior to sleeping—and went to bed. Halfway through the night she began having an intense dream that someone was screaming and screaming—it turned out to be her cat.
“I woke up a little and realized it was my cat, making a noise he’s never made,” recalled Stoller. “Then I passed out again.”
Minutes later, she woke up when her cat started biting her arm.
“In that moment, I knew I was so low, I was dying,” recalled Stoller. “I didn’t own any emergency glucagon.”
Fortunately, she was able to reach her phone and dial 911.
“I crawled my way to the front door of my apartment so they could get in—and so my cats wouldn’t escape if they had to break the door down. I remember being scared of dying right there on the floor.”
Fortunately, the paramedics arrived and administered glucagon, and she started feeling better in mere minutes.
Getting Glucagon + a CGM
“After that night, my endocrinologist wrote a prescription for a CGM and emergency glucagon,” said Stoller. “I definitely had a little bit of post-traumatic stress for a while afterward, and would keep my blood sugar above 13.8 mmol/L250 mg/dL before bed.”
A few weeks later, Stoller said she experienced another severe low that she never felt coming—when her CGM said she was at 30 mg/dL and trending down.
“I used my glucagon pen. I was so grateful to have it and that I was clear-headed enough to use it. It works so fast and I didn’t have any uncomfortable side effects in the hours after either.”
While Stoller said her anxiety about going to bed with an in-range blood sugar has subsided, she still keeps her glucagon on her nightstand. Having just used her other glucagon, she knows it’s time to refill that prescription soon so she has one to keep in her purse, too!
No matter how long you’ve lived with type 1 diabetes, severe lows can happen. Even if you can feel the symptoms of your lows, accidental overdoses of insulin or the average stomach bug can leave you desperately needing emergency glucagon. Be prepared by getting the glucagon prescription filled sooner than later.
Editor’s Note: Educational content related to emergency glucagon is made possible with support from Lilly, an active partner of Beyond Type 1 at the time of publication. Editorial control rests solely on Beyond Type 1.